Maryland, 2002

Damaging Winds in Maryland, August 2 to 3, 2002

August 2 to 3, 2002 · NWS LWX · 2 events in 2 counties and zones

Thunderstorms with high winds moved through Baltimore County between Midnight and 2 AM EDT on the 3rd. Just northeast of West Liberty, trees and power lines were downed onto Old York and West Liberty Roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds moved through Baltimore County between Midnight and 2 AM EDT on the 3rd. Just northeast of West Liberty, trees and power lines were downed onto Old York and West Liberty Roads. In Baltimore, numerous trees were snapped or uprooted in Patterson Park and the surrounding neighborhood. Some branches downed electrical wires and at least one tree fell onto a car. A 70-foot flag pole was also downed. Several homes around the park sustained shingle and gutter damage. Numerous lightning strikes were also reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 9:00 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 9:00 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1000 PM EDT FRI AUG 2 2002

A FEW CHANGES TO THE FCST FOR THE OVNGT. WL DROP POPS FOR THE
OVERNIGHT HRS. 00Z IAD SOUNDING WAS VRY UNSTABLE THIS EVE...BUT WITH
THE LOSS OF DAYTIME HTG...INSTABILITY IS DECREASING. LTL SFC FORCING
EVIDENT...ALONG WITH WK SYNOPTIC SUBSIDENCE. ALL IN ALL PCPN CHCS WL
BE VRY LOW OVNGT.

REMAINING SHRA OVR HARFORD CTY WEAKENING RAPIDLY...AND HV NOTICED
OUTFLOW BNDRY FROM TSRA TO THE NE OF THE CWA IS PUSHING WELL OUT
AHEAD OF UPDRAFTS...LIKELY SPELLING A DOWNTURN IN CONVECTIVE
ACTIVITY.

18Z ETA DOES KEEP LGT PCPN OVR PARTS OF THE CWA OVNGT...BUT WITH
ONLY VRY WK FORCING WOULD NOT XPCT ANY PCPN.

ACROSS FAR WRN ZNS...WHERE PCPN WAS MOST WDSPRD HV INCLUDED PATCHY
FG WITH VRY LGT WNDS TNGT.

UPDATED ZFP OUT IN A FEW....

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

In the hours before

Local storm report, Aug 2, 7:29 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
829 PM EDT FRI AUG 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    GRAYSTONE                 MD   WIND DAMAGE
08/02/02   BALTIMORE                      TREES REPORTED DOWNED BY
                                          COUNTY 911 CENTER.

MANNING
Special weather statement, Aug 2, 7:56 PM EST, 3 hours 28 minutes before
MDZ006-007-011-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
856 PM EDT FRI AUG 2 2002

...STRONG THUNDERSTORMS MOVING THROUGH BALTIMORE AND HARFORD
COUNTIES...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF
CHROME HILL TO BROOKLANDVILLE...MOVING SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS WILL BE NEAR...SCARBORO AND LONG GREEN AROUND
900 PM...TOWSON AROUND AT 902 PM...BYNUM AROUND 904 PM...HAMPTON AND
FALLSTON AROUND 906 PM...AND HICKORY AROUND 908 PM.

THESE STORMS ARE MOVING SLOWLY...AND HEAVY RAINFALL IS EXPECTED WITH
THESE STORMS AS THEY APPROACH THE CHESAPEAKE BAY. DANGEROUS
LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

MANNING

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
August 2, 11:24 PM EST
Where
Baltimore County, 1 mi NE of West Liberty
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -76.583

Trees were downed.

Thunderstorm Wind, Baltimore City (C)

When
August 3, 12:45 AM EST
Where
Baltimore City (C) County, Baltimore
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.300, -76.617

Several trees were downed in Patterson Park. Power lines and cars were damaged in the surrounding community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314456, 5314457.